Minnesota, 2018

Winter Storm in Minnesota, February 24 to 25, 2018

February 24 to 25, 2018 · NWS MPX · 21 events in 21 counties and zones

The morning of Saturday, February 24th, a storm system moved out of the Plains, and into the Upper Midwest. Several waves of snow, mixed with sleet and freezing drizzle at times in south central, and east central Minnesota, moved across Minnesota, and into western Wisconsin during the day Saturday.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Saturday, February 24th, a storm system moved out of the Plains, and into the Upper Midwest.

Several waves of snow, mixed with sleet and freezing drizzle at times in south central, and east central Minnesota, moved across Minnesota, and into western Wisconsin during the day Saturday. The first wave of light snow moved across southwest, west central, and central Minnesota during the morning, but most areas only received a light dusting with some sleet noted along the Iowa border. By the afternoon, the snow had spread across the rest of southern Minnesota, and into western Wisconsin.

During the mid to late afternoon, the snowfall became heavier in Minnesota, and pivoted to the east-northeast before tapering off during the evening in eastern Minnesota.

Snowfall amounts varied across central, and southern Minnesota, with the heavier bands from near New Ulm in south central Minnesota, northeast to the western suburbs of the Twin Cities, and into west central Wisconsin around Osceola, and St. Croix Falls. Farther to the south and southeast across Minnesota, especially along the Iowa border, the mixture of sleet and freezing rain during the day, kept snowfall amounts much lower than expected. Most areas that had a mixture of sleet and freezing rain received between 3 and 5 inches of snow. Elsewhere, more snow led to higher totals.

Another area of heavier snowfall occurred from Alexandria, eastward into Todd and Morrison Counties of central Minnesota during the afternoon, and early evening.

Some of the heavier totals included:

9.0 Inches near Princeton and Orrock in Sherburne County. |9.0 Inches near St. Francis in Anoka County. |9.0 Inches near Alexandria in Douglas County. |8.0 Inches near New Germany & Norwood/Young America in Carver County.|8.0 Inches near Cambridge in Isanti County. |8.0 Inches near Hutchinson in McLeod County.|8.0 Inches near Gaylord in Sibley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 24, 5:47 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 24, 5:47 AM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
547 AM CST Sat Feb 24 2018

.SHORT TERM...(Today and tonight)
Issued at 422 AM CST Sat Feb 24 2018

Early morning water vapor imagery reveals the upper trough is moving
east over the four corners region as of 09Z.  The latest surface
analysis indicates surface cyclogenesis occurring near the
Colorado/New Mexico border.  Closer to home, we're still under high
pressure early this morning with much of the area under a dense fog
advisory through 15Z.  We do recommend you exercise caution on the
roadways this morning, as fog at these cold temperatures may produce
slick conditions on area roads.

The forecast for the snow later today remains largely on track.  The
most notable change was to drop the snow amounts down around an
inch or so, mainly due to the relatively high speed of the system,
which limits the amount of time spent under moderate/heavy snow. The
placement of the heavies snow, which should be about 5-7", remains
in the Winter Storm Warning area.  Did not need to make any
adjustments to the warning or advisory issued yesterday.  There is
still some uncertainty with this event.  The QPF from the various
guidance does vary, so continued to stick with a blended approach.

The impressive shortwave will gain a negative tilt as it races
northeast toward our area later today.  Impressive forcing is
expected and there even looks to be some elevated instability with
the snow this afternoon and tonight.  Most of the accumulation will
come in a 4-6 hour period of moderate to heavy snow, with the timing
dependent on your exact location.  For the Twin Cities, the heaviest
snow will move through from about 3PM-9PM. Travel will quickly
become difficult as the snow spreads in from the southwest this
afternoon, as visibilities will crash very rapidly at the onset.  On
top of that, 1-2"/hr rates are likely, so the snow will pile up
quickly on the roads.  Alter travel plans if possible.

The snow will come to an abrupt end late tonight from southwest to
northeast.  The wind speeds will then increase overnight, especially
across far southern MN.  Winds of up to 30 MPH will lead to some
blowing and drifting snow overnight, hence travel will remain
difficult overnight.

.LONG TERM...(Sunday through Friday)
Issued at 422 AM CST Sat Feb 24 2018

Quiet weather expected for next week with temperatures near or
slightly above the seasonal average for late February. The storm
track will generally be to the south, so little if any precipitation
is expected.

There is a slight chance for a strong storm to develop and move
across the region Wednesday into Thursday, but this storm is
trending a bit further south. The origins of this storm are from a
positively tilted upper level trough off the coast of California,
and these systems generally are poorly handled by the numerical
models. The 24.00Z ECMWF is farther south than the GFS and GEM.
Given the uncertainty in both the large scale pattern, and the
spread in the forecast models, at this time feel there is a better
chance of it not happening than of it happening. In other words,
something to watch, but not something to hang your hat on since it
will likely end up south of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM CST Sat Feb 24 2018

Much of the area is starting the day with fog, and LIFR cigs. The
fog will likely linger across eastern MN and western WI through
mid morning. The snowstorm is still on track to abruptly
deteriorate conditions this afternoon lasting into tonight. This
will be a quick moving but heavy bout of snow, with 1-2"/hr rates
moving through for a couple hours this afternoon/evening. The
heaviest band will drop 5 to 7 inches with most of that
accumulation occurring in about a 5-6 hour window. LIFR conditions
expected with 1/4SM visibility at times.

KMSP...heavy band expected to move through from about 22Z through
02Z or so, with rates of 1-2"/hr likely. Expect 5-7 inches of
accumulation by tomorrow morning, most of which will fall from 22Z
to 04Z.

/OUTLOOK FOR KMSP/
Sun...MVFR early, VFR during the afternoon. Wind W at 20G25kt.
Mon...VFR. Wind SW at 15G20kt.
Tue...MVFR with -SN possible. Wind NE at 05kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CST this morning for WIZ014>016-
     023>028.

     Winter Storm Warning from 3 PM this afternoon to 6 AM CST Sunday
     for WIZ023-024-026.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for WIZ014>016-025-027.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for WIZ028.

MN...Dense Fog Advisory until 9 AM CST this morning for MNZ054-056-
     064-065-067-070-073>078-082>085-091>093.

     Winter Storm Warning from 3 PM this afternoon to 6 AM CST Sunday
     for MNZ050-051-058>063-066>070-076>078-084-085.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Sunday for MNZ041>043-048-049-057.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for MNZ044-045-052-053.

     Winter Weather Advisory from noon today to 3 AM CST Sunday for
     MNZ047-054>056-064-093.

     Winter Storm Warning from noon today to 3 AM CST Sunday for
     MNZ065-073>075-082-083-091-092.

&&

SHORT TERM...SPD
LONG TERM...JRB
AVIATION...SPD
Hazardous weather outlook, Feb 24, 4:22 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
422 AM CST Sat Feb 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
422 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Areas of freezing fog will continue through mid morning.
Visibilities will be down to 100 feet or less in spots, especially
across south central Minnesota and west central Wisconsin.
Freezing fog could lead to slick spots on bridges and untreated
surfaces.

Snow will spread across the area Saturday afternoon and night. Snowfall
totals from 5 to 7 inches are expected from south central
Minnesota across east central Minnesota and west central
Wisconsin in the Winter Storm Warning area. Blowing snow will
also be possible.

A Winter Weather Advisory remains in effect for much of western
Minnesota for snow amounts of 3 to 5 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
February 24, 11:30 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 7 inches of snow across the county between the early afternoon through mid evening. Snowfall rates as high as one inch per hour occurred during the afternoon and early evening.

Winter Storm, Nicollet

When
February 24, 11:30 AM CST to 9:00 PM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the early afternoon through mid evening. Snowfall rates as high as one inch per hour occurred during the afternoon and early evening.

Winter Storm, Douglas

When
February 24, 1:30 PM CST to 5:30 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 9 inches of snow across the county between the 130 to 530 PM CST. Snowfall rates as high as one inch per hour occurred during the afternoon.

Winter Storm, McLeod

When
February 24, 1:30 PM CST to 10:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Sibley

When
February 24, 1:30 PM CST to 9:00 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Todd

When
February 24, 1:30 PM CST to 9:30 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through mid evening. Snowfall rates as high as one inch per hour occurred during the afternoon and early evening.

Winter Storm, Carver

When
February 24, 2:00 PM CST to 11:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Meeker

When
February 24, 2:00 PM CST to 10:00 PM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the eastern half of the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Morrison

When
February 24, 2:00 PM CST to 7:30 PM CST
Where
Morrison forecast zone
Reported by
Trained Spotter
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the early afternoon through early evening. Snowfall rates as high as one inch per hour occurred during the afternoon.

Winter Storm, Anoka

When
February 24, 2:30 PM CST to 11:30 PM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 9 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of 1 inch per hour.

Winter Storm, Hennepin

When
February 24, 2:30 PM CST to 11:30 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Ramsey

When
February 24, 2:30 PM CST to February 25, 12:00 AM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Washington

When
February 24, 2:30 PM CST to February 25, 12:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Wright

When
February 24, 2:30 PM CST to 11:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Benton

When
February 24, 3:30 PM CST to 11:30 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Sherburne

When
February 24, 3:30 PM CST to 11:30 PM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 9 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Stearns

When
February 24, 3:30 PM CST to 11:30 PM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Chisago

When
February 24, 4:00 PM CST to February 25, 12:00 AM CST
Where
Chisago forecast zone
Reported by
Trained Spotter
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of 1 inch per hour.

Winter Storm, Isanti

When
February 24, 4:00 PM CST to February 25, 12:00 AM CST
Where
Isanti forecast zone
Reported by
Trained Spotter
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the mid afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of 1 inch per hour.

Winter Storm, Mille Lacs

When
February 24, 4:00 PM CST to February 25, 12:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the late afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

Winter Storm, Kanabec

When
February 24, 4:30 PM CST to February 25, 12:00 AM CST
Where
Kanabec forecast zone
Reported by
Trained Spotter
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several sources of information measured between 6 and 8 inches of snow across the county between the late afternoon through late evening. The heaviest occurred in the early evening with snowfall rates of one half to one inch per hour.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732597, 732608, 732600, 732604, 732611, 732613, 732598, 732605, 732607, 732595, 732601, 732609, 732614, 732615, 732596, 732610, 732612, 732599, 732602, 732606, 732603.